Oklahoma, 2018

Damaging Winds in Oklahoma, May 8, 2018

May 8, 2018 · NWS OUN · 2 events in 2 counties and zones

Scattered showers formed in the Texas panhandle on the 8th and drifted southeast toward western Oklahoma. One of these showers produced a severe wind gust near Erick and again near Granite as it collapsed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Scattered showers formed in the Texas panhandle on the 8th and drifted southeast toward western Oklahoma. One of these showers produced a severe wind gust near Erick and again near Granite as it collapsed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 8, 3:07 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, May 8, 3:07 PM CST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Norman OK
407 PM CDT Tue May 8 2018

.DISCUSSION...
Above-average temperatures are forecast to continue with only low
chances of rain until perhaps late in the weekend/early next week.

For this afternoon into tonight, two shortwave troughs will
impact the Southern Plains. The first wave (currently moving
across the Oklahoma and Texas panhandles) may result in widely
scattered elevated showers or storms later this afternoon into
this evening across western Oklahoma.

The second wave (currently across northeast Colorado/northwest
Kansas) will approach northern Oklahoma toward midnight.
Additional showers and thunderstorms may develop with this wave.
This convection may spread southeastward into central Oklahoma
early morning to around sunrise. Severe weather is not expected.

For Wednesday, any remnant convection should come to the end in
the morning. Another very warm day is expected with highs in the
80Fs and 90Fs. There is still a chance that a remnant complex of
thunderstorms could impact northwest Oklahoma early Thursday
morning.

Warm and breezy conditions are expected Thursday and Friday as a
lee trough develops east of the Rockies. Temperatures will be
very warm to hot on Saturday as a low-level thermal ridge develops
ahead of a cold front. Temperatures across parts of southwest
Oklahoma and western north Texas could reach 100F.

Beyond Saturday, overall forecast confidence continues to be low.
The experimental FV3 model is similar to the ECMWF model in that
the a cold front may stall near the Oklahoma/Kansas border (rather
than move through the area) with a 588+ dam mid-level ridge
centered across the Arklatex. This will result in continuation of
well-above average temperatures and lower storm chances for
Sunday. Thunderstorms are still possible on the periphery of the
ridge across northern and western Oklahoma--especially if a
stalled frontal boundary/triple point sets up across southwest
Kansas or northwest Oklahoma.

The mid-level ridge across the southeast U.S. is forecast to impede
progress of the western U.S. trough/closed-low. Shortwave troughs
may rotate around the primary mid-level low as it slowly drifts
eastward early next week. Any shortwave troughs would be
associated with a chance of showers/storms with an attendant risk
for severe weather.

The uncertainty is strength of the mid-level ridge, which would
impact where the stronger mid-level flow will set up (i.e.,
Southern Plains or Central Plains). The ECMWF and its ensemble
mean currently suggest that greater flow may stay across the
Central Plains. Even so, with southwest flow and sufficient
instability, there will remain at least a low to moderate chance
of showers/storms into early next week.

Mahale

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  66  89  63  86 /  20  10   0   0
Hobart OK         64  93  64  90 /  20  10   0   0
Wichita Falls TX  65  90  63  89 /  10  10   0   0
Gage OK           60  93  65  92 /  20   0  20  10
Ponca City OK     64  92  64  86 /  20  10  10  10
Durant OK         65  85  61  85 /  10  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

17/10
Hazardous weather outlook, May 8, 10:57 AM CST, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1157 AM CDT Tue May 8 2018

OKZ004>048-050>052-TXZ083>090-091700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1157 AM CDT Tue May 8 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
A few strong to severe thunderstorms will be possible across
western Oklahoma from 3 PM to 9 PM today. The primary hazard from
any thunderstorms will be damaging wind gusts. The remnants of
these thunderstorms may spread eastward through the evening.

.Fire Weather...
Elevated fire weather conditions are expected this afternoon
across far western Oklahoma and adjacent parts of north Texas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Fire Weather...
Elevated fire weather conditions are expected Thursday through
Saturday over far western Oklahoma and adjacent parts of north
Texas. On Friday, stronger winds will result in Near-Critical
fire weather conditions over the same areas previously mentioned.

.Thunderstorms...
A few non-severe thunderstorms will be possible across far
northwest Oklahoma late Wednesday night. Additional thunderstorms
will be possible Saturday night through Monday. There will be
enough instability for a few severe storms Saturday night into
early next week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

The radar

The Altus AFB radar (KFDR), 119 km away, was scanning. The volume nearest the first event began at 23:54 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beckham

When
May 8, 5:55 PM CST
Where
Beckham County, 4.19 mi ESE of Erick
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.190, -99.800

Thunderstorm Wind, Greer

When
May 8, 6:50 PM CST
Where
Greer County, 14 mi S of Retrop
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.958, -99.373

Reports of downed power poles and trees. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752667, 756817.